Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Red, yellow oozing pus from the site of head injury. Cause?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4122 Questions
I hit my head pretty good this past friday and there is not any bruising and the swelling is finally going down but now where I hit my head is red and is ozzing yellow puss pretty much all day today
I hit my head after a hard slip in the shower fyi
Posted Mon, 10 Jun 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 5 hours later
Hello Sir,

Welcome and thanks for posting your query to XXXXXXX

Myself Dr S K Kanodia and will try to provide you the best of information regarding your query.

As per your query it is 5th day since you met with head injury. As per the description and by viewing the picture taken by you, I can make out that there is no penetrating injury or cut on the forehead. This is simple bruise and swelling which we call medically as "hematoma" formation.

Now this hematoma is the result of hard hit in the skin and underlying tissue. It resulted in injury to the blood vessels of the area which lead to oozing of the blood under the skin. As there was no cut or breech in the skin so it got collected inside under the skin. So this is the reason of redness over the jury site.

I hope there is no history of bleeding from nose or ear or any vomiting immediately or later on after injury in past 5 days.

As per your query, there is oozing of yellow pus from this area. There could be two reasons for the same. The one is because of the infection within the hematoma and the second is infection over the skin. From the picture it is quite clear that it is the infection over the skin only as there are multiple small beads of pus present over the area which we call as “pustules”.
This could be due to scratching or even mere touching the area multiple time which leads to irritation of superficial skin.

Now for the remedy part:
1.     Do not try to touch or scratch the area (strictly follow this as is the main cause of this kind of infection).
2.     Avoid any self medications such as some creams or ointment application.
3.     Do salt baths of the area: it means take one glass of warm water and add a pinch of salt in it. Do compression with cotton soaked in that water for 3-4 times (for 5 minutes each).
4.     You can apply a plane antibiotic cream such as “Mupirocin” or “fuscidin” under medical guidance. Apply a very thin layer of the cream so that it should not be visible by naked eye.
5.     Take vitamin C tablets two times a day orally as it helps in wound healing.

If you have more of oozing and pus discharge then it would be better to consult your local doctor where a course of antibiotic would be needed by oral route. But provided you follow above measures it would be unlikely to go for the oral antibiotics.

The spot would be turning into black area then greenish and then may leave slight XXXXXXX so don’t get panicky about the same. It would clear off by itself.

Hope I have answered your query. If you have any further questions, I will be happy to help. Get well soon.

With good health wishes.


Dr Sanjay Kumar Kanodia
(MD- Dermatology & STD)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor